Saturday, November 21, 2009

Chemo Class...Reality Visited

The reality is that I have to have chemotherapy. I think we all have heard stories. One general presumption is that when undergoing chemo, one loses their hair. From witnessing my Aunt Debbie's battle with cancer even from afar, I knew there are other side effects too - most not so pleasant. As I have shared my story, more and more I have heard of still additional side effects and gained a lot of advice on how to deal with them. However, to sit in a classroom and talk about these symptoms all at once and the fact that I was required to attend the class - well, that makes it real.

So, there my mom and I sat today, in a room full of cancer patients who were all much older than I, absorbing information on side effects that we both hope will not occur. We also know that some of them are inevitable.

Depressing? A little. But as the class ended and my focus shifted to making lunch for my kids, attending my son's last soccer game and the demo of Steve and my master bedroom, I am reminded that chemo is merely a starting point on my road back to health and how much I look forward to being entirely healthy again. You know, whether I have had this cancer for five years, five months, or five weeks, I have not felt 100% in quite some time and I am excited for the day when I do!

P.S. My mom and I hung out after class and asked some very direct questions regarding medications, etc. (Health care professional shop talk strikes again! Please see prior entry in this blog.) The nurses at Kaiser were kind enough review my medical record and go over with me the meds that Dr. Sweet has prescribed and more side effects that may come from TAC chemo. Not to excited about the mouth sores that I am almost guaranteed to have but the nurses' confirmation/explanation of what they saw on my medical record was really helpful. My confidence in Kaiser continues to increase! (It is important to also note that the nurses like Dr. Sweet.)

P.P.S. Thanks Mom for going with me today! Love you!

1 comment:

  1. Hi, there! I hope this isn't intrusive since I don't actually know you (I'm a friend of Lisa Taylor's, and she turned me onto your blog)! But your comments and concerns about mouth sores made me feel like I oughta speak up.

    My mom takes methotrexate for rheumatoid arthritis -- it's is a chemotherapy medication and is used in lower doses for autoimmune disorders.

    When she first started it, she got the mouth sores of which you speak. Her rheumatologist had amassed a lot of great home-care tricks over the years because of how common that side effect was in his patients, and I wanted to pass them along to you so you can be ready to kick those mouth sores in the scrawny butt when and if they come along.

    One was to take L-lysine and folic acid supplements, which help prevent them from forming in the first place. The other was to make a half-and-half solution of benadryl and maalox (I know -- sounds awful) and sort of hold it over the sores in your mouth for as long as you can, then spit it out. Orabase, which I think you can buy over the counter, has a steroid in it (Kenalog) that helps with the swelling (if you get the cheek ones and they swell a bit, you can chomp 'em periodically when you chew which is yow! But the Orabase both numbs and shrinks, which makes it a two-time champion).

    And even just swishing with warm salt water seemed to help them heal a LOT faster and help with the discomfort too.

    Your attitude about this is awesome and inspirational, Marci. You're going to kick some ass, that much is clear. Kick it! Boot it! Stomp it! You go, lady.